Back to Ask the Diabetes Team Ask the Diabetes Team

From Adelaide, South Australia, Australia:

My daughter, 12 years old, was diagnosed at age 3 as Type 1. She has always used human insulins and has a problem with fat atrophy around injection sites. The fat deposits are gradually being depleted and not returning. Our doctor says this is fairly rare with human insulins, although it as common with the beef and pork. Have you had any experience with this, and any suggestions on what to do to prevent it or at least on regenerating the fat deposits? Her legs appear like an athlete's, very defined muscles, etc. It is beginning to look unsightly and she is becoming self conscious about it. Any suggestions would be appreciated.


This is not a common problem these days with the use of human insulins, but we are seeing a few cases of lipoatrophy in patients taking human insulins. There was one report of a patient having improvement when using a jet injector to take their insulin (in Diabetes Care/i> in 1996).

Our treatment, when atrophy was more common, was to inject the insulin at the edges of the atrophy to build up the area (i.e., cause hypertrophy).

We don't really know the cause or the best approach. The following are unproven recommendations I have heard, which you might discuss with your doctor: I have heard some diabetes specialists considering whether the silicone in the syringes contributed to the atrophy. Some patients were wiping their needles with an alcohol wipe before injecting. Others were changing brands of insulin, or drawing up the insulin without the stoppers on the bottle. Some people have tried a steroid mixture with their insulin, prescribed by their doctor.

In the meantime, you might give your injections in the buttocks, where the atrophy will be less noticeable when you are in public.


Original posting 26 Sep 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.